By Serena Gordon
WEDNESDAY, Nov. 5 (HealthDay News) -- There aren't a lot of treatment options for older women with flagging libidos, but a new study suggests that a testosterone patch may significantly improve the number of satisfying sexual episodes that women experience.
However, the increased sexual satisfaction doesn't come without side effects, such as unwanted hair. Of more concern is a possible increase in the risk of breast cancer in women taking the male hormone, although the study's authors think this finding was probably a chance occurrence.
"This is the first study to show that when used alone, testosterone administered by a skin patch significantly improves sexual well-being in postmenopausal women," said the study's lead author, Dr. Susan R. Davis, a professor of women's health at Monash University in Australia.
Results of the study were published in the Nov. 6 issue of the New England Journal of Medicine. The study was funded with research grants from Procter & Gamble Pharmaceuticals, the manufacturer of the testosterone patch, Intrinsa.
The testosterone patch is available in Europe to treat a loss of sexual desire in women, but the U.S. Food and Drug Administration turned down the manufacturer's request for approval in December 2004, citing a lack of long-term safety data, the study authors said.
The new study ran for 52 weeks -- 24 weeks were designed to test effectiveness, and the entire study period was designed to assess safety.
Just over 800 postmenopausal women who weren't taking estrogen therapy were included in the study. All of the women reported low sexual desire. The women were randomly assigned to one of three groups: treatment with a patch that delivered 300 micrograms of testosterone daily, treatment with a patch that delivered 150 micrograms of testosterone daily, or a placebo patch.
After 24 weeks, women in the 300 microgram group reported an average of 2.1 satisfying sexual episodes during a four-week period, compared to 1.2 sexually satisfying episodes for those on the lower dose, and just 0.7 satisfying episodes for women on the placebo.
Both doses of testosterone were associated with an increase in sexual desire, according to the study.
The most significant side effect was unwanted hair growth, but Davis said that most women didn't find it troubling enough to stop taking testosterone.
Four women taking testosterone were diagnosed with breast cancer during the study period; there were no cases among women on a placebo. However, Davis explained that two women probably had their cancers prior to the start of the study, while another had a high risk of the disease.
"We have carefully considered this, and we believe the likelihood is that this is a chance finding," Davis said.
Dr. Steven Goldstein, an obstetrician and gynecologist at the New York University Langone Medical Center in New York City, called the new study "helpful."
"It shows that in the double-blind, placebo-controlled trial, testosterone does have a positive effect on the frequency of satisfying sexual experiences. But, what about long-term effects?" he asked. "You have to wear this patch all the time. That means you're subjecting yourself to a hormone 24/7," he added.
Plus, Goldstein said, he'd like older people to realize that "decreased desire is not a disease," and it doesn't mean you don't love your spouse any more. There are evolutionary reasons why you don't feel the same way you did when you were 20, he explained. But, he added, if the loss of libido bothers you or is causing you distress, you should talk with your doctor about it.
Davis believes the testosterone patch should be more widely available. "I believe women have as much right as men to have a choice of therapy if sexual well-being impairs their quality of life," she said, adding, "I think [the testosterone patch] should be made available, because it is both effective and safe."
To read more about aging and sexuality, visit the U.S. National Institute on Aging.
More From U.S. News
- Women Still Waiting for "Pink Viagra"
- Coping With 5 Common Sex Problems
- Is Low Libido Bad?
- Revolutionizing Your Sexual Health
Copyright © 2011 HealthDay. All rights reserved.